Alert archive / Florida / Rip Current Statements in 2016

Rip Current Statement 27, NWS Tampa Bay, FL

December 6, 20166 counties in Florida

NWS Tampa Bay, FL issued this rip current statement at Dec 6, 2016, 2:37 AM EST for 6 counties in Florida. It took effect at Dec 6, 2016, 7:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2016, 2:37 AM EST (07:37 UTC)
In effect from
Dec 6, 2016, 7:00 AM EST
Expired
Dec 6, 2016, 7:00 PM EST
In force
12 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 7.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2016-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2016-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

277 
WHUS42 KTBW 060737
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
237 AM EST TUE DEC 6 2016

FLZ050-151-155-160-162-165-070000-
/O.NEW.KTBW.RP.S.0027.161206T1200Z-161207T0000Z/
PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-
237 AM EST TUE DEC 6 2016

...HIGH RIP CURRENT RISK IN EFFECT FROM 7 AM EST THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
HIGH RIP CURRENT RISK...WHICH IS IN EFFECT FROM 7 AM EST THIS
MORNING THROUGH THIS EVENING. 

* RIP CURRENT TIMING...TODAY THROUGH EARLY THIS EVENING.

* RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS ARE
  FORECAST WHICH WILL BE HAZARDOUS FOR THOSE IN THE SURF ZONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL...
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this rip current statement went out at Dec 6, 2:37 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 6, 2:37 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
237 AM EST Tue Dec 6 2016

...A Few Strong To Severe Storms Possible Today...
...High Risk of Rip Currents Along Area Beaches Today...
...Turning Much Cooler Late In The Week...

.SHORT TERM (Today - Wednesday)...
A negatively tilted upper level trough and attendant surface low
over the lower Mississippi valley early this morning will lift out
to the northeast and weaken as it moves through the Tennessee
and Ohio valleys later today as a secondary low pressure area
develops over the mid Atlantic coast by this evening with this low
then moving northeast into the Atlantic overnight into Wednesday.

As this storm system lifts out to the northeast a trailing cold
front will move east across the Florida Panhandle and northern
peninsula through midday today, then south through forecast area
during this afternoon and early evening.

Ample moisture (Pw's ~2 inches) along with weak instability and
increasing ascent within the warm sector ahead of the approaching
cold front will support increasing chances for showers and
isolated storms across the forecast area the remainder of the
morning and through the day as the front moves into and through
the region. A strong low level jet (40 to 55 knots) over the Gulf
coast along with effective bulk shear (40-45 knots) and helicity
values between 250 and 300 m2/s2 may support a few strong to
severe storms from the I 4 corridor north into the Nature Coast
today as the front moves into the region with a risk of a few
supercells with the main threats being isolated damaging winds and
a tornado or two. In addition to the severe weather threat some
locally heavy rain, gusty winds, and frequent lightning strikes
will be possible.

Tonight into Wednesday the rain will come to an end as the front
moves into and stalls out across the far southern peninsula as it
becomes parallel to the upper level flow. Weak surface high
pressure building in from the north in the wake of the front
will support mainly dry conditions under partly cloudy skies.
Temperatures will remain above normal today and tonight, then fall
back to near seasonal norms on Wednesday.

.LONG TERM (Wednesday Night - Monday)...
The long term period will begin with a somewhat messy pattern over
the Florida Peninsula, with a lingering cold front over southern
Florida and weak surface high pressure filling into northern
Florida from the northwest. This will leave a dramatic moisture
gradient across the forecast area, with a dry airmass filling in
north of Interstate 4, but a rather moist environment remaining to
the south near the front. As a result, a few showers will be
possible Thursday over Southwest Florida and as far north as the
Tampa Bay area. Temperatures will be a little cooler, though will
still be a few degrees above normal Wednesday night and Thursday,
then near normal Thursday night.

The upper level longwave trough will finally swing through the
eastern seaboard Thursday night and Friday, propelling a secondary
surface cold front through the Florida Peninsula. Moisture return
ahead of this front will allow for a chance of showers across the
entire forecast area Thursday night, with the last traces of rain
chances clearing out of Southwest Florida Friday morning.
Temperatures will cool off significantly behind this reinforcing
cold front, with highs Friday ranging from the mid 50s to upper
60s, then lows Saturday morning approaching freezing in northern
parts of the Nature Coast, and ranging from the mid 30s to around
50 farther south.

Strong surface high pressure will fill in north of Florida behind
the front during the weekend, allowing winds across the forecast
area to quickly turn around to the east. By Sunday and Monday, a
quick moving shortwave will be moving through the central Plains
and into the Midwest. This will help usher the surface ridge
east into the Atlantic and allow surface flow over the forecast
area to continue to veer to southeasterly by Monday afternoon. As
a result, after the strong cool down at the end of the week,
temperatures are expected to quickly rebound into early next week,
returning to several degrees above normal Monday afternoon.

&&

.AVIATION...
VFR conditions will deteriorate into the MVFR range between 09-12Z
as lower ceilings and vsbys develop across the region as a line of
shra/tsra approach from the west along and ahead of a cold front.
Some brief IFR cigs/vsbys will also be possible between 12-16Z as
areas of shra with embedded tsra move across the region and have
included tempo groups to handle this. Widespread MVFR cigs will be
prevalent at most sites through 00Z tonight, with marginal VFR
returning after 02Z. South winds in the 10 to 15 knot range this
morning will become southwest and increase to 15 to 20 knots after
12Z with gusts up to 35 knots possible in the vicinity of tsra.
Winds will become west to northwest and diminish to around 10
knots after 01Z tonight.

&&

.MARINE...
A storm system over the lower Mississippi Valley early this
morning will weaken as it lifts northeast through the Tennessee
and Ohio valleys later today with a secondary low developing along
the mid Atlantic coast by early tonight. A trailing cold front
from this storm system will move into the northern Gulf waters
later this morning and south through eastern Gulf waters this
afternoon before stalling out across the southern waters on
Wednesday. South winds in the 15 to 20 knot range this morning
will shift to the southwest and west as the front moves south
through the waters later today with winds becoming northwest to
north tonight into Wednesday as the front moves to the south and
stalls out across the southern peninsula. Based on current and
expected wind and sea conditions will hoist Cautionary headlines
for the central and northern near and offshore waters through
early afternoon in the early morning marine package. In addition,
the breezy onshore flow will also bring favor a high risk for rip
currents along area beaches as well, so plan to issue a coastal
hazard message for the rip current risk later this morning.

During late Thursday into early Friday a stronger cold front will
sweep south through the waters with a tightening pressure gradient
supporting northerly winds increasing to around 20 knots with
higher gusts along with building seas with small craft and
hazardous boating conditions a good bet. Winds and seas will
gradually diminish and subside during the upcoming weekend as the
flow becomes east as surface high pressure builds in over the mid
Atlantic coast.

&&

.FIRE WEATHER...
Ample moisture will keep humidity values well above critical
levels today through mid week with no fire weather issues expected.
Much drier and cooler air is expected to overspread the region
late in the week as a strong cold front moves through the region
with long durations of low humidity values below 35 percent and
high dispersion indices possible on Friday. The cool dry air mass
will modify during the upcoming weekend as a return easterly wind
flow develops over the region with no other fire weather issues
expected at this time.

&&

.Preliminary Point Temps/PoPs...
TPA  78  63  75  61 /  70  10  10   0
FMY  81  68  80  66 /  50  30  10  10
GIF  81  61  78  59 /  70  20  10   0
SRQ  77  65  75  62 /  70  10  10  10
BKV  80  57  74  53 /  70  10  10   0
SPG  77  65  74  61 /  70  10  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 7 AM EST this morning through
     this evening for Coastal Charlotte-Coastal
     Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/McMichael
MID TERM/LONG TERM/DECISION SUPPORT...18/Fleming
Hazardous weather outlook, Dec 5, 4:53 AM EST, 21 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EST MON DEC 5 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-051700-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
453 AM EST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TO BUILD
SOUTHWARD INTO THE REGION THIS AFTERNOON AND EVENING AHEAD OF A
COLD FRONT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS
EVENING...WITH THE HIGHEST STORM THREAT EXPECTED OVER THE NATURE
COAST COUNTIES. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
ISOLATED TORNADOES...DAMAGING WIND GUSTS...FREQUENT LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINFALL. IF THREATENING WEATHER
APPROACHES YOUR LOCATION...MOVE INDOORS IMMEDIATELY.

...DENSE FOG/SMOKE IMPACT...
PATCHY FOG IS DEVELOPING ACROSS THE REGION...AND AT TIMES COULD
BECOME DENSE. VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS
THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE
VEHICLE IN FRONT OF YOU. THE FOG IS EXPECTED TO CLEAR UP BY LATE
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO WORK SOUTH
THROUGH THE AREA THROUGH THE DAY ON TUESDAY AHEAD OF A COLD FRONT.
A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE...PARTICULARLY
OVER THE NATURE COAST SOUTH INTO THE TAMPA BAY REGION. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING ISOLATED
TORNADOES...DAMAGING WIND GUSTS...FREQUENT LIGHTNING STRIKES...AND
LOCALLY HEAVY RAINFALL. IF THREATENING WEATHER APPROACHES YOUR
LOCATION...MOVE INDOORS IMMEDIATELY.

...MARINE IMPACTS...
STRONG HIGH PRESSURE WILL BUILD INTO THE GULF FROM THE NORTHWEST
BEHIND A SECONDARY COLD FRONT THURSDAY NIGHT AND FRIDAY. WINDS
OVER THE GULF WATERS WILL BUILD TO 20 TO 25 KNOTS WITH SEAS OF UP
TO 10 FEET...CREATING DANGEROUS BOATING CONDITIONS FOR OPERATORS
OF SMALL CRAFT. CONDITIONS WILL BEGIN TO IMPROVE FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

FLEMING

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 6:29 AM ESTSpecial Marine WarningTBW31 min
Dec 6, 6:39 AM ESTSpecial Weather StatementTBWLevy51 min
Dec 6, 6:54 AM ESTSmall Craft AdvisoryTBW9 hr
Dec 6, 9:35 AM ESTSpecial Marine WarningTBW85 min
Dec 6, 11:06 AM ESTSpecial Marine WarningTBW84 min

Nearby

Rip Current Statements in Florida, 2016Every rip current statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.